Alert archive / Nevada / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS Reno, NV

July 24, 20187 counties in Nevada; 5 counties in California

NWS Reno, NV issued this flash flood watch at Jul 24, 2018, 9:37 AM PDT for 7 counties in Nevada; 5 counties in California. It took effect at Jul 24, 2018, 3:00 PM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 24, 2018, 9:37 AM PDT (16:37 UTC)
In effect from
Jul 24, 2018, 3:00 PM PDT
Expired
Jul 24, 2018, 8:00 PM PDT
In force
5 hr
Issued by
NWS Reno, NV
Flood severity
None

Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 63 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WGUS65 KREV 241637
FFAREV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Reno NV
937 AM PDT Tue Jul 24 2018

CAZ072-073-NVZ001>004-250300-
/O.NEW.KREV.FF.A.0004.180724T2200Z-180725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, 
Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, 
Fernley, Fallon, Lovelock, and Silver Springs
937 AM PDT Tue Jul 24 2018

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING...

The National Weather Service in Reno has issued a

* Flash Flood Watch for much of Western Nevada, the Eastern 
  Sierra, and parts of the Lake Tahoe vicinity.
 
* From 3 PM this afternoon to 8 PM PDT this evening.

* Thunderstorms are expected to redevelop this afternoon with an
  enhanced risk of flash flooding and severe weather. Storms can
  rapidly produce 1-2 inches of rain resulting in flash flooding.
  The same storms will also be capable of producing large amounts
  of hail, frequent lightning, dust storms, and erratic outflow 
  winds to 60 mph.

* The highest risk areas for flooding are those that have seen
  excessive rainfall the past three days. Also areas of steep
  terrain or recent burn scars will be prone to rock slides and
  debris flows. Large amounts of small hail can quickly produce
  winter-like driving conditions even if it's July.

* Remain weather aware this afternoon and evening. Be prepared to
  take action if a warning is issued. Have a way to monitor radar
  and receive weather alerts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should continue to be aware of the
possibility for heavy rainfall, avoid low lying areas, and be 
careful when approaching highway dips and underpasses. Severe
storms with hail and high winds can develop rapidly. Be prepared
for sudden changes in weather and road condition.

&&

$$
1 follow-up statement
072 
WGUS65 KREV 250245
FFAREV

Flood Watch
National Weather Service Reno NV
745 PM PDT Tue Jul 24 2018

CAZ072-073-NVZ001>004-250345-
/O.EXP.KREV.FF.A.0004.000000T0000Z-180725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, 
Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, 
Fernley, Fallon, Lovelock, and Silver Springs
745 PM PDT Tue Jul 24 2018

...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT THIS EVENING...

The Flash Flood Watch for portions of east central California and
Nevada will expire at 8 PM PDT this evening. Thunderstorms are
decreasing in coverage and intensity over western Nevada and
eastern California this evening. The threat for flooding has
diminished, therefore the Flash Flood Watch will be allowed to 
expire.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 24, 2:42 AM PDT, 6 hours 55 minutes earlier.

Area forecast discussion, Jul 24, 2:42 AM PDT, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Reno NV
242 AM PDT Tue Jul 24 2018

.SYNOPSIS...

Showers and thunderstorms will continue the next several days
although coverage will gradually shift south and be mostly across
Mono and Mineral Counties Wednesday and Thursday. A few storms
will be strong and capable of very heavy rain. Otherwise expect
temperatures to warm back up to triple digit heat for lower
valleys as high pressure builds into the area.

&&

.SHORT TERM...

The upper high is still forecast to move west across the Desert
Southwest this week which will bring a decrease in storms and
increase daytime temperatures for the Sierra and western NV.
There is a little more flow aloft and it is a bit more southwest
today which will have a tendency to push storms off the northern
Sierra. Best coverage will be from Mono County northward into the
Pine Nuts where convergence will be maximized. Model soundings
continue to indicate sufficient moisture and instability for a few
strong storms today which will be capable of very heavy rainfall
and localized flash flooding as well as hail to 1" in diameter.
Any storms that move out over the lower valleys will also be
capable of strong outflow wind gusts to 50 mph. Isolated
thunderstorms are also possible along the Lassen convergence zone
in northeast CA and far northwest NV late in the afternoon and
early evening.

For Wed-Thu, convection is suppressed a bit farther southward and
will be confined mainly to Mono-Mineral Counties. While coverage
is decreasing, intense heating and sufficient moisture suggests a
few strong storms once again although more isolated than today.
The flow turns a bit more northwesterly across northeast CA and
northwest NV Wednesday which will limit convection to mainly a few
buildups there. Smoke from the northern CA and OR wildfires may
get advected into this area however and we have begun to introduce
the possibility Wednesday afternoon. Between this smoke and the
the smoke from the Ferguson Wildfire, we spread haze throughout
the region with smoke from Susanville/Gerlach northward to the
Oregon border based on latest HRRR smoke guidance.

Temperatures will be up a few more degrees today rising to over
100 degrees for lower valleys and 85-90 in the Sierra valleys Wed-
Thu. Outside of storm outflows, winds are going to generally be
light with a general west-northwest flow late each afternoon and
evening and variable terrain winds late nights and mornings.
Hohmann

.LONG TERM...Friday into next week...

Model suite is a bit different this morning in showing a more east-
west oriented ridge than previous runs. This is followed by a bit of
a stronger trough moving into the Pacific Northwest next week. The
EC still shows a bit more rounded ridge for Sun-Mon and given the
changes and uncertainty, I made few changes.

It still looks dry Friday followed by a small threat of
thunderstorms over Mono and western Mineral Counties for the
weekend. For Monday/Tuesday, I kept the location about the same due
to the lack of consensus. Temperatures will remain above average and
continue to flirt with the century mark in western Nevada with 90s
for northeast California and 80s for the Sierra. It does look to
cool sometime next week, but whether it is from an increase in
monsoon moisture or the trough remains to be seen. X

&&

.AVIATION...

TSRA will continue to be the main threat today with a peak from 22-
03Z. 30-40% chance for KMMH and KMEV, but only about a 20% chance
for the other terminals. Heavy rain, small hail and wind gusts to 45
kts remain the threats. A decrease in thunderstorms is expected
Wednesday with most if not all storms expected to remain south of
highway 50.

Other concerns involve the threat of FG this morning until 15Z at
KTRK and KTVL due to yesterday's rainfall. It is expected to be
shallow, and is not expected to last more than 2-3 hours. Then,
there will be smoke from the fires in CA and OR to deal with.
Looking more like haze with greater reduction in slantwise
visibility vs. surface visibility. Greatest impacts south of Highway
50 from the Ferguson fire, then north of KSVE from the SW Oregon
fires. X

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:11 PM PDTSpecial Weather StatementREVMineral109 min
Jul 24, 4:17 PM PDTSpecial Weather StatementREVStorey43 min
Jul 24, 4:32 PM PDTAreal Flood AdvisoryREVLyon104 min
Jul 23, 5:06 PM PDTSevere Thunderstorm WarningREVEl Dorado, Placer39 min
Jul 23, 5:44 PM PDTAreal Flood AdvisoryREVEl Dorado, Placer2 hr

Nearby

Flash Flood Watches in Nevada, 2018Flash Flood Watches in California, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.